Wyoming, 2010

Hail and Damaging Winds in Wyoming, August 4, 2010

August 4, 2010 · NWS RIW · 8 events in 2 counties and zones

A line of severe thunderstorms formed along an outflow boundary that moved east across the Wind River Basin into Natrona and Johnson counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A line of severe thunderstorms formed along an outflow boundary that moved east across the Wind River Basin into Natrona and Johnson counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 4, 1:18 PM MST, 28 minutes earlier.

Area forecast discussion, Aug 4, 1:18 PM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
218 PM MDT WED AUG 4 2010

.SHORT TERM...TONIGHT THROUGH SATURDAY
SHORTWAVE MOVING THROUGH CNTRL WYO AT THIS TIME WITH A LINE OF
STRONG CONVECTION MOVING ACROSS FREMONT COUNTY AND HEADING TOWARDS
NATRONA. STORM IS HEADING INTO A MORE UNSTABLE ATMOSPHERE AND WILL
HAVE TO BE WATCHED THE REMAINDER OF THE AFTERNOON. OTHER STORMS
ARE FIRING OFF THE UINTAS AND MOVING NE INTO SWRN SWEETWATER COUNTY.
THIS AREA WILL ALSO NEED TO BE WATCHED INTO THE EVENING FOR STRONG
WIND GUSTS AND VERY HEAVY RAIN. STORMS MAY FIRE ACROSS THE S AND E
WELL INTO THE EVENING AS THE BACK EDGE OF THE SHORTWAVE STILL
EXTENDS SW INTO NRN UT. NEXT APPARENT SHORTWAVE OVER THE DESERTS
OF SERN CA...WRN AZ BORDER WILL LIKELY MOVE NEWD OVER THE NEXT 24
HOURS BUT AT ITS CURRENT PACE IT WILL NOT ARRIVE IN OUR SRN ZONES
UNTIL THURSDAY EVENING OR LATER. IT LOOKS LIKE TOMORROW WILL
CONTINUE WITH MOIST LOW LEVELS BUT WITHOUT THE OBVIOUS SHORTWAVE
DURING THE DAYLIGHT HOURS. THE WINDS ALOFT ALSO LOOK LIGHT SO WE
WILL LIKELY HAVE MOUNTAIN STORMS FORMING DURING THE DAY WITH
POTENTIALLY HEAVY RAIN. THE STORMS WILL LIKELY FORM OVER THE LOWER
ELEVATIONS AS OUTFLOWS DEVELOP OR ON OLDER BOUNDARIES LEFTOVER FOR
TODAY'S CONVECTION. STORMS MAY GO WELL INTO THE NIGHT AGAIN IN OUR
SERN ZONES WITH THAT NEXT SHORTWAVE. UPPER RIDGE CONTINUES TO
BUILD BACK INTO THE SRN ROCKIES OVER THE NEXT 24 TO 48 HOURS WHICH
SHOULD SHIFT THE SUBTROPICAL PLUME NWWD OVER US AGAIN THURSDAY
INTO FRIDAY. IDEA OF SCT POPS ON FRIDAY AFTERNOON AND EVENING IN
MANY AREAS LOOKS GOOD. MODELS ARE TRYING TO DRY OUT SATURDAY IN
THE LOW LEVELS WITH A SW FLOW BUT BASED ON CURRENT TRENDS THIS
HASN'T BEEN HAPPENING. WILL KEEP THE SATURDAY FORECAST OF 20-30
POPS UNCHANGED FOR NOW AS THE PLUME WILL LIKELY REMAIN OVER THE AREA.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
LATE SUMMER PATTERN CONTINUES THROUGH THIS PERIOD WITH MONSOONAL
PLUME OF MOISTURE BRINGING ISOLATED TO SCATTERED LATE DAY AND
OVERNIGHT THUNDERSTORMS ACROSS THE AREA...AND TEMPERATURES NEAR
SEASONAL NORMALS.

MEDIUM-RANGE GLOBAL MODELS CONTINUE TO HOLD ON TO LATE SUMMER
PATTERN WITH STRONG UPPER HIGH OVER THE SOUTHERN PLAINS AND TROUGH
ALONG THE WEST COAST.  LATEST ECMWF BRINGS UPPER LOW FROM BASE OF
WEST COAST TROUGH ACROSS GREAT BASIN SUNDAY NIGHT AND ACROSS WESTERN
WYOMING ON MONDAY.  GFS AND GEM ARE MUCH WEAKER WITH THIS ENERGY.
THE BOTTOM LINE IS MORE OF THE SAME THROUGH MONDAY WITH MONSOONAL
PLUME OF MOISTURE REMAINING OVER AREA WITH NUMEROUS SHORTWAVES
EJECTED ACROSS THE AREA FROM WEST COAST TROUGH.  GEFS MEAN AND ECMWF
SHOW RETROGRESSION OF UPPER HIGH INTO SOUTHERN ROCKIES TUESDAY AND
WEDNESDAY WHILE GFS DETERMINISTIC IS MORE AMPLIFIED WITH
RIDGE/TROUGH PATTERN OVER THE WESTERN AND CENTRAL U.S.   ALL MODELS
SHOW SOME DRYING LATE IN THE PERIOD WITH THESE MINOR CHANGES TO THE
LARGE-SCALE PATTERN.  CONFIDENCE IN THIS DRIER SCENARIO LOW WITH SW
FLOW AROUND PERIPHERY OF HIGH COMBINED WITH WEAK NORTHERN STREAM
NORTH OF THE CANADIAN BORDER.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BE STRONG...WILL
CONTINUE THROUGH 03Z TO 05Z THIS EVENING...ESPECIALLY THE CENTRAL
AND EASTERN BASINS. SHOWERS WILL CREATE PERIODS OF MVFR TO IFR
CONDITIONS...ESPECIALLY IN THOSE STORM PRODUCING HEAVY RAIN.
WEAKENED SHOWERS WILL BE FOUND AFTER 06Z...WITH SHOWER ACTIVITY
PRIMARILY LINGERING OVER JOHNSON COUNTY AND IMPACTING KBYG. EXPECT
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS AFTER 16Z THURSDAY ACROSS
MUCH OF THE AREA...WITH ANOTHER ROUND OF MVFR TO IFR CONDITIONS. THE
PRIMARY HAZARDS WITH STORM ACTIVITY WILL BE GUSTY WIND TO 40
KTS...HEAVY RAIN AND SMALL HAIL.

&&

.FIRE WEATHER...
UPPER LEVEL WEATHER DISTURBANCE WILL A HIGH PROBABILITY OF
THUNDERSTORMS GOING ACROSS THE SOUTHERN AND EASTERN PORTION OF
THE DISTRICT THROUGH THIS EVENING WITH A FEW STORMS LINGERING
OVERNIGHT. SOME OF THESE STORMS MAY BE SEVERE IN THE EASTERN PART
OF THE DISTRICT AND ANY STORMS MAY PRODUCE HEAVY RAIN AND
DANGEROUS AND FREQUENT CLOUD TO GROUND LIGHTNING. ON THURSDAY...
STORMS WILL LIKELY FORM OVER THE HIGHER TERRAIN DURING THE DAY WITH
LIGHTER WINDS ALOFT. SOME OF THESE STORMS WILL EVENTUALLY MOVE
INTO THE FOOTHILLS AND PERHAPS THE LOWER ELEVATIONS AS THE AFTERNOON
WEARS AND ON AND INTO THE EVENING. ANOTHER DISTURBANCE MAY PRODUCE
A FEW STORMS LATE THURSDAY NIGHT ACROSS THE RED DESERT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SKRBAC
LONG TERM...AEM
AVIATION...BRANHAM
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Aug 4, 6:52 AM MST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
752 AM MDT WED AUG 4 2010

WYZ001>020-022>030-051100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
752 AM MDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE POSSIBILITY OF ISOLATED SEVERE THUNDERSTORMS WITH
DAMAGING WINDS...LARGE HAIL AND POSSIBLY A TORNADO ACROSS JOHNSON...
NATRONA...CENTRAL AND EASTERN FREMONT...HOT SPRINGS...WASHAKIE
AND SOUTHEAST BIG HORN COUNTIES THIS AFTERNOON AND EVENING.

OTHERWISE EXPECT WIDELY SCATTERED TO SCATTERED THUNDERSTORMS TODAY
THAT WILL PRODUCE GUSTY WINDS AND DANGEROUS CLOUD TO GROUND
LIGHTNING...ESPECIALLY IN CENTRAL WYOMING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS WILL BLOSSOM IN
THE AFTERNOON AND EVENING ACROSS WESTERN AND CENTRAL WYOMING
THURSDAY AND FRIDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL
CONTINUE TO BLOSSOM MAINLY IN THE LATE AFTERNOON AND OVERNIGHT HOURS
FRIDAY THROUGH TUESDAY. THE MAIN HAZARD FROM THESE STORMS WILL
BE DANGEROUS CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING....
ESPECIALLY IN FREMONT...HOT SPRINGS...WASHAKIE...NATRONA AND
JOHNSON COUNTIES.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 4, 11:25 AM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1225 PM MDT WED AUG 4 2010

WYZ014-015-018-019-026-041915-
GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-LANDER FOOTHILLS WY-UPPER
GREEN RIVER BASIN WY-WIND RIVER MOUNTAINS EAST WY-WIND RIVER
MOUNTAINS WEST WY-
1225 PM MDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FREMONT COUNTY UNTIL 115
PM MDT...

AT 1224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SOUTH PASS REST AREA...OR 30 MILES SOUTH
OF LANDER...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
STATE HWY 28 MILE MARKER 40 AROUND 1235 PM MDT.
SOUTH PASS CITY AROUND 1240 PM MDT.
ATLANTIC CITY AROUND 1250 PM MDT.
STATE HWY 28 MILE MARKER 50 AROUND 1255 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4268 10852 4240 10837 4231 10898 4248 10905
TIME...MOT...LOC 1825Z 254DEG 20KT 4242 10890

BRANHAM
Special weather statement, Aug 4, 11:26 AM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1226 PM MDT WED AUG 4 2010

WYZ015-017-018-041915-
LANDER FOOTHILLS WY-WIND RIVER BASIN WY-WIND RIVER MOUNTAINS EAST WY-
1226 PM MDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 115
PM MDT...

AT 1224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF FORT WASHAKIE...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
FORT WASHAKIE AROUND 1235 PM MDT.
ETHETE AROUND 1255 PM MDT.
PILOT BUTTE RESERVOIR AND MORTON AROUND 105 PM MDT.
KINNEAR AND STATE HWY 132 AROUND 110 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4336 10880 4303 10855 4288 10909 4304 10920
TIME...MOT...LOC 1827Z 244DEG 24KT 4301 10903

BRANHAM
Special weather statement, Aug 4, 11:58 AM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1258 PM MDT WED AUG 4 2010

WYZ015-017>019-041945-
GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-LANDER FOOTHILLS WY-WIND
RIVER BASIN WY-WIND RIVER MOUNTAINS EAST WY-
1258 PM MDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN SWEETWATER AND
EASTERN FREMONT COUNTIES UNTIL 145 PM MDT...

AT 1254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
MORTON TO HUDSON TO 15 MILES SOUTHEAST OF SOUTH PASS CITY...AND
MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
PILOT BUTTE RESERVOIR...MORTON...U.S. HWY 287 MILE MARKER 60 AND
ARAPAHOE AROUND 110 PM MDT.
STATE HWY 132...ST. STEPHENS AND KINNEAR AROUND 115 PM MDT.
PAVILLION AND U.S. HWY 26 MILE MARKER 130 AROUND 120 PM MDT.
FREMONT COUNTY FAIRGROUNDS...U.S. HWY 287 MILE MARKER 50...STATE HWY
134 MILE MARKER 20...OCEAN LAKE AND RIVERTON AROUND 125 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4344 10858 4306 10802 4246 10801 4225 10863
      4285 10864 4316 10905
TIME...MOT...LOC 1858Z 245DEG 23KT 4314 10884 4289 10852
          4238 10851

BRANHAM
Special weather statement, Aug 4, 12:41 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
141 PM MDT WED AUG 4 2010

WYZ007-017-019-020-030-042030-
EAST SWEETWATER COUNTY WY-GREEN MOUNTAINS AND RATTLESNAKE RANGE
WY-NATRONA COUNTY LOWER ELEVATIONS WY-OWL CREEK AND BRIDGER MOUNTAINS
WY-WIND RIVER BASIN WY-
141 PM MDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SWEETWATER...
SOUTHWESTERN NATRONA AND SOUTHEASTERN FREMONT COUNTIES UNTIL 230 PM
MDT...

AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF
HIDDEN VALLEY TO 10 MILES EAST OF SAND DRAW TO 16 MILES WEST OF
CROOKS GAP...AND MOVING EAST AT 30 MPH.

SMALL HAIL AND WIND UP TO 30 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
U.S. HWY 287 MILE MARKER 30 AROUND 145 PM MDT.
U.S. HWY 20/26 MILE MARKER 90 AND GAS HILLS RD MILE MARKER 30 AROUND
155 PM MDT.
JEFFREY CITY AROUND 200 PM MDT.
CROOKS GAP AROUND 205 PM MDT.
GAS HILLS RD MILE MARKER 40 AND U.S. HWY 287 MILE MARKER 20 AROUND
210 PM MDT.
MONETA...U.S. HWY 20/26 MILE MARKER 80...GAS HILLS AND CASTLE GARDENS
AROUND 215 PM MDT.
LYSITE AROUND 220 PM MDT.
U.S. HWY 287 MILE MARKER 10 AND SPLIT ROCK AROUND 230 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4243 10744 4243 10751 4227 10751 4215 10756
      4222 10826 4276 10806 4324 10823 4334 10751
      4278 10731
TIME...MOT...LOC 1940Z 268DEG 24KT 4315 10807 4276 10793
          4231 10810

BRANHAM
Special weather statement, Aug 4, 1:06 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
206 PM MDT WED AUG 4 2010

WYZ028>030-042045-
EAST SWEETWATER COUNTY WY-FLAMING GORGE WY-ROCK SPRINGS AND GREEN
RIVER WY-
206 PM MDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SWEETWATER COUNTY
UNTIL 245 PM MDT...

AT 202 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BUCKBOARD MARINA...OR 18 MILES NORTH OF
MANILA...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
STATE HWY 530 MILE MARKER 20 AND SQUAW HOLLOW BOAT RAMP ON FLAMING
GORGE AROUND 210 PM MDT.
LOWE CANYON AROUND 215 PM MDT.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 57 AND
100...AND FLAMING GORGE RESERVOIR.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

ADDITIONAL STRONG STORMS WILL BE MOVING INTO THE AREA FROM THE
SOUTHEAST OVER THE NEXT HOUR.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4158 11006 4157 10920 4100 10905 4099 11006
TIME...MOT...LOC 2004Z 251DEG 19KT 4125 10964

BERC
Special weather statement, Aug 4, 1:41 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
241 PM MDT WED AUG 4 2010

WYZ007>009-019-020-042130-
BIGHORN MOUNTAINS SOUTHEAST WY-BIGHORN MOUNTAINS WEST WY-GREEN
MOUNTAINS AND RATTLESNAKE RANGE WY-NATRONA COUNTY LOWER ELEVATIONS
WY-OWL CREEK AND BRIDGER MOUNTAINS WY-
241 PM MDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NATRONA COUNTY UNTIL 330
PM MDT...

AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HELL'S HALF ACRE...OR 42 MILES NORTHWEST OF
CASPER...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
NATRONA AND U.S. HWY 20/26 MILE MARKER 30 AROUND 300 PM MDT.
GOLDENEYE RESERVOIR AROUND 310 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4343 10640 4298 10637 4288 10681 4266 10746
      4344 10745
TIME...MOT...LOC 2041Z 266DEG 30KT 4307 10704

SKRBAC

The radar

The Riverton/Lander radar (KRIW), 82 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Hail, Natrona

When
August 4, 1:46 PM MST
Where
Natrona County, 3.16 mi SSE of Madden
Measured
0.88 in hail
Reported by
Public
Coordinates
43.140, -107.469

A motorist reported nickel sized hail six miles west of Hiland on U.S. Highway 20/26.

Hail, Natrona

When
August 4, 1:55 PM MST
Where
Natrona County, 5.06 mi WSW of Alcova
Measured
0.88 in hail
Reported by
Public
Coordinates
42.551, -106.816

The public reported nickel sized hail five miles west of Alcova on State Highway 220.

Funnel Cloud, Natrona

When
August 4, 1:55 PM MST
Where
Natrona County, 5.07 mi WSW of Alcova
Reported by
Public
Coordinates
42.551, -106.816

The public reported a funnel cloud near State Highway 220 approximately five miles west of Alcova.

Thunderstorm Wind, Natrona

When
August 4, 1:56 PM MST
Where
Natrona County, 2.57 mi SE of Hiland
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.090, -107.320

An automated sensor near Hiland recorded a 60 mph wind gust.

Thunderstorm Wind, Natrona

When
August 4, 2:24 PM MST
Where
Natrona County, 1.35 mi NNE of Casper
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
42.848, -106.308

A 73 mph wind gust was recorded atop the Wyoming Medical Center.

Hail, Johnson

When
August 4, 6:30 PM MST
Where
Johnson County, 2 mi E of Buffalo
Measured
0.88 in hail
Reported by
Public
Coordinates
44.350, -106.659

The public reported nickel sized hail two miles east of Buffalo.

Funnel Cloud, Johnson

When
August 4, 6:30 PM MST
Where
Johnson County, 2 mi E of Buffalo
Reported by
Public
Coordinates
44.350, -106.659

A narrow funnel cloud was seen two miles east of Buffalo.

Thunderstorm Wind, Johnson

When
August 4, 6:32 PM MST
Where
Johnson County, Buffalo Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.370, -106.720

A wind gust of 59 mph was recorded at Johnson County Airport in Buffalo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251333, 251334, 251335, 251344, 251346, 251341, 251343, 251338.